|MadSci Network: Medicine|
Thanks for your question, Sue. It does seem like these are all related issues, and they are, but not quite in the way you may think.
The function of Fosamax is to prevent bone turnover. You probably know that the surface of bone is continually being eaten away by cells called osteoclasts, and laid back down by cells called osteoblasts. The process is kinda similar to highway maintenance. I don't know if you've even seen those road grinder machines that move along and grind away the top couple inches of the road surface, but you can think of osteoclasts as like those guys. The reason road crews do this is because it's easier to strip and re-pave a smooth surface than to patch a million little holes. So this process is continually occurring on the surface of your bones, and when you get older, the paving crew gets less and less efficient. One way to mitigate the problems this causes is to slow down bone turnover entirely. Taking Fosamax would be like mixing diamonds in with the asphalt. This has a beneficial effect of slowing down bone turnover, thus mitigating the effect of the inefficient paving crew, but the problem of what to do about a million little potholes can become worse, since you're not stripping and repaving over them like you were before, and those little potholes can develop into stress fractures in a small subset of people. If you're currently taking Fosamax, you should talk about this with your Doctor, but remember that those fractures only occurred in a small number of people who had all been on the drug a very long time.
This is entirely unrelated to the formation of kidney stones in hypercalcemia. Kidney stones are particular kind of calcium crystal called calcium oxalate, and they tend to form when intestinal levels of calcium are low and excreted levels of oxalate are high. Taking calcium supplements can actually help prevent kidney stones by decreasing the oxalate/calcium ratio. Kidney stones in general have more to do with excessive excretion of the oxalate component rather than calcium, so it's really more of a excretory issue than a digestive one.
Now regarding oral hydroxyapatite(HA) and HA crystal disease, there's been no definitive study that I'm aware of, but it's generally not recommended to take HA, but rather other forms of calcium such as carbonate or citrate when supplementation is required.
Try the links in the MadSci Library for more information on Medicine.